Alert archive / Alabama / Special Weather Statements in 2021
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at Mar 31, 2021, 7:51 AM CDT for Blount County, Alabama. It was in force for 54 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 31, 2021, 7:51 AM CDT (12:51 UTC)
- Expired
- Mar 31, 2021, 8:45 AM CDT
- In force
- 54 min
- Issued by
- NWS Birmingham, AL
County Blount County, AL
The radar
The Birmingham radar (KBMX), 90 km from the middle of the area, began a volume at 12:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 31, 8:15 AM CDT | TORNADO | 1 Ese Hayden, AL | A BRIEF EF-0 TORNADO TOUCHED DOWN NEAR THE INTERSECTION OF ARMSTRONG LOOP AND RUSSELL DR WITH DAMAGE CONSISTING MAINLY OF DOWNED TREES. THE TORNADO WAS ON THE GROUND FOR 0.21 MILES. THE MAX WIDTH WAS 65 YARDS AND MAX WINDS WERE 80 MPH. |
| Mar 31, 8:17 AM CDT | TSTM WND DMG | 1 E Hayden, AL | SOCIAL MEDIA PHOTOS AND VIDEO ON FACEBOOK AND TWITTER VIA BROADCAST MEDIA SHOWS TREES DOWN. POSSIBLE TORNADO. TIME AND LOCATION VERY APPROXIMATE ACCORDING TO RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 0.9 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 455 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 527 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 273 m²/s²
- 0-3 km storm-relative helicity
- 283 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 3.5
The text
As transmitted.
733
WWUS84 KBMX 311251
SPSBMX
Special Weather Statement
National Weather Service Birmingham AL
751 AM CDT Wed Mar 31 2021
ALZ017-024-311345-
Jefferson AL-Blount AL-
751 AM CDT Wed Mar 31 2021
...SIGNIFICANT WEATHER ADVISORY FOR BLOUNT AND NORTH CENTRAL
JEFFERSON COUNTIES UNTIL 845 AM CDT...
At 751 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cullman to near Sipsey. Movement was east
at 45 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Oneonta, Blountsville, Cleveland, Dallas, Warrior, Kimberly, Locust
Fork, Altoona, Snead, Susan Moore, Walnut Grove, Trafford, Allgood,
Fairview, Hayden, Nectar, Rosa, County Line, McLarty and Bangor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3410 8630 3394 8637 3393 8633 3388 8635
3382 8643 3380 8657 3377 8658 3379 8697
3387 8696 3386 8695 3387 8692 3391 8692
3397 8677 3403 8670 3406 8671 3405 8668
3409 8669 3412 8660 3425 8652 3426 8645
TIME...MOT...LOC 1251Z 270DEG 40KT 3420 8689 3382 8702
$$
86/MartinWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Mar 31, 7:48 AM CDT, 3 minutes earlier.
Area forecast discussion, Mar 31, 7:48 AM CDT, 3 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 748 AM CDT Wed Mar 31 2021 .UPDATE... MESOSCALE UPDATE. && .SHORT TERM... /Updated at 0748 AM CDT Wed Mar 31 2021/ A mesolow was analyzed over far Northern Alabama with a trailing enhanced reflectivity gradient to the south extending into our far northern counties. We have been monitoring this activity for potential damaging winds with any bowing segments that develop. Another concern is with copious rainfall amounts often exceeding an inch per hour per NEXRAD-derived Dual Pol and legacy rainfall products. The heaviest convection extends back to the west from Walker County through southern Lamar Counties and it is concerning that the southward movement has decelerated. We are closely monitoring trends for more localized flooding as heavy precipitation continues. We are concerned about our far northeast counties as the effective warm front extends from Blount County southeast into Cleburne County. Heavy storms to the west of this activity is expected to work its way east, further contributing to ongoing river flooding, especially in Cherokee County. The forecast remains on-track for strong storms over the next few hours with an increasing potential for severe thunderstorms as we move into the late morning through the afternoon hours as this activity moves into a more unstable airmass across the rest of the forecast area. The combination of instability and sufficient wind shear will support persisting severe convection capable of producing wind damage and large hail. 05 Previous short-term discussion: /Updated at 0350 AM CDT Wed Mar 31 2021/ Through this Afternoon. Thunderstorms developing upstream across northern Mississippi will follow in the footsteps of ongoing activity through the mid to late morning. This activity may have the ability to produce isolated damaging winds, but rain-cooled air and a lack of daytime heating should limit this potential. For the afternoon, pressure falls will take place ahead of the approaching cold front as a strong vort max pivots through the base of a larger trough. With dewpoints in the mid to upper 60s, SBCAPE of 1500-2000 J/kg will develop in the warm sector as temperatures rise into the 70s to lower 80s south of I-20. This should result in an upward trend in thunderstorm intensity in the presence of 40-50 kt deep layer shear. Quarter size hail will be possible with the strongest and most isolated updrafts, but the main threat should come from damaging winds as storms grow upscale into a line with bowing segments. Due to a lack of storm-relative inflow, the tornado threat appears to be very low. 87/Grantham Tonight. Once the rain clears on out by Midnight, we will see strong CAA move into the area. This CAA will bring in near freezing temperatures as early as Thursday morning for the far northern counties. Winds should remain up overnight so widespread frost is not anticipated, however, a few isolated areas could see some patchy frost if well protected from the wind. We will also need to monitor for a strong winds with the gradient winds that will set up early tonight. Right now the winds should remain below wind advisory criteria, but breezy conditions can be expected. 16 .LONG TERM... /Updated at 0345 AM CDT Wed Mar 31 2021/ The big story for the extended will be the well below freezing temperatures for Friday morning and now looks like Saturday morning as well. Look for an area wide freeze on Friday morning with temperatures ranging from the mid 20s in the protected valleys in the northeast to 32 in the far south. With the pending weather today will hold off on a freeze watch for this issuance but may need to with the afternoon update. Or we may just go ahead and go with a freeze warning as the conditions appear very likely. While we warm up into the 50s/60s on Friday we will drop back down into the 20s and low 30s Friday night/Saturday morning. Both nights will see very little winds, so areas of frost will be likely. Beyond Saturday we remain dry for the rest of the period as the active weather settles down over the region. Daytime temperatures will moderate through the extended with ample sunshine. 16 && .AVIATION... 12Z TAF Discussion. Showers and thunderstorms will be present near all the northern terminals this morning. A cold front will move into the area around 15 to 18z spreading showers and thunderstorm chances to all terminals. Northern terminals may experience a brief rise in ceilings, then back down. Southern terminals will jump to VFR and back down as front approaches. Winds shift to the north northwest around 10kts and gusts to near 20-25kts after 19z starting in the north and increasing to the south. Rains move out by 6z in the south and then clearing through the rest of the period. 16 && .FIRE WEATHER... Showers and thunderstorms through the early hours tonight as a front moves through the region. Much cooler and drier weather is expected behind a cold front with afternoon RH values of 25 to 30 percent on Thursday through Sunday. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 67 33 52 26 55 / 100 40 0 0 0 Anniston 69 35 53 28 56 / 100 50 0 0 0 Birmingham 68 36 53 30 56 / 100 30 0 0 0 Tuscaloosa 70 37 56 30 58 / 100 20 0 0 0 Calera 68 36 54 30 56 / 100 30 0 0 0 Auburn 75 39 54 31 56 / 100 90 0 0 0 Montgomery 80 40 58 32 60 / 100 70 0 0 0 Troy 81 40 58 31 59 / 100 100 0 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES/... Flash Flood Watch until 7 PM CDT this evening for the following counties: Blount...Calhoun...Cherokee...Cleburne...Etowah... Fayette...Jefferson...Lamar...Marion...St. Clair...Walker... Winston. &&
Hazardous weather outlook, Mar 31, 4:59 AM CDT, 2 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 459 AM CDT Wed Mar 31 2021 ALZ011>015-017>050-011300- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 459 AM CDT Wed Mar 31 2021 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. A cold front will move through Central Alabama today. Damaging winds and large hail will be possible through 7 PM until the front passes the southeast for all of Central Alabama. The threat will end from northwest to southeast as the front clears. Heavy rains will also be possible across the north and flash flooding may be possible through the afternoon. Minor flooding will occur along portions of the Tombigbee, Coosa, and Black Warrior River Basins. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Additional minor flooding may develop across the area and may persist through the weekend along portions of the Tombigbee, Coosa, and Black Warrior River Basins. A brief freeze is possible in the far north on Thursday morning. A more widespread freeze is likely Friday morning for most of Central Alabama. Saturday morning will also see a potential of freezing temperatures for much of the northern half of the area. The longest duration of freezing temperatures will be north of Interstate 85 Friday morning. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed through 7 PM this evening.
In the hours before
Special weather statement, Mar 31, 5:56 AM CDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Birmingham AL
556 AM CDT Wed Mar 31 2021
ALZ011>013-311200-
Fayette AL-Marion AL-Lamar AL-
556 AM CDT Wed Mar 31 2021
...SIGNIFICANT WEATHER ADVISORY FOR MARION...FAYETTE AND LAMAR
COUNTIES UNTIL 700 AM CDT...
At 555 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Fairview to near Aberdeen. Movement was
east at 40 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Hamilton, Winfield, Fayette, Haleyville, Vernon, Sulligent, Guin,
Hackleburg, Brilliant, Glen Allen, Kennedy, Detroit, Belk, Beaverton,
Gu-Win, Bluff, Blooming Grove, Brinn, Lake Buttahatchee and Weston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3432 8817 3431 8763 3387 8764 3387 8759
3352 8779 3352 8793 3366 8826
TIME...MOT...LOC 1055Z 289DEG 35KT 3442 8826 3387 8857
87/GRANTHAMLocal storm report, Mar 31, 6:37 AM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
637 AM CDT WED MAR 31 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0631 AM FLASH FLOOD GUIN 33.97N 87.91W
03/31/2021 MARION AL PUBLIC
AT LEAST SIX INCHES OF FLOWING WATER
REPORTED IN GUIN IN SOME PLACES. REPORT VIA
SOCIAL MEDIA.
&&
GGOGGINSSpecial weather statement, Mar 31, 6:54 AM CDT, 57 minutes before
Special Weather Statement
National Weather Service Birmingham AL
654 AM CDT Wed Mar 31 2021
ALZ014-015-311245-
Walker AL-Winston AL-
654 AM CDT Wed Mar 31 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WALKER AND SOUTHERN
WINSTON COUNTIES UNTIL 745 AM CDT...
At 654 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lake Buttahatchee to near Glen Allen.
Movement was east at 50 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Jasper, Carbon Hill, Lynn, Arley, Double Springs, Kansas, Nauvoo,
Eldridge, Curry, Houston Recreational Area, Camp McDowell, Smith Dam,
Nesmith, Ashbank, Poplar Springs, Falls City, Smith Lake, Helicon,
Corinth Rec Area and Houston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3399 8711 3399 8715 3397 8714 3396 8711
3392 8708 3390 8710 3389 8706 3387 8764
3413 8764 3418 8711
TIME...MOT...LOC 1154Z 265DEG 43KT 3408 8762 3389 8778
86/MartinSpecial weather statement, Mar 31, 7:06 AM CDT, 45 minutes before
Special Weather Statement
National Weather Service Birmingham AL
706 AM CDT Wed Mar 31 2021
ALZ013-015-311300-
Fayette AL-Walker AL-
706 AM CDT Wed Mar 31 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WALKER AND NORTHERN
FAYETTE COUNTIES UNTIL 800 AM CDT...
At 706 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Kansas to near Fayette. Movement was east
at 45 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Jasper, Sumiton, Cordova, Dora, Carbon Hill, Parrish, Sipsey, Rocky
Hollow, Beloit, Lynns Park, Empire, Cedrum Area, Fowlers Crossroads,
Holly Grove, Gamble, Townley and Boldo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3374 8792 3387 8763 3389 8709 3389 8701
3387 8700 3386 8697 3384 8695 3380 8695
3380 8697 3379 8697 3379 8700 3377 8701
3377 8702 3375 8702 3373 8703
TIME...MOT...LOC 1206Z 270DEG 38KT 3387 8761 3375 8787
86/MartinLocal storm report, Mar 31, 7:20 AM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
720 AM CDT WED MAR 31 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0719 AM FLASH FLOOD NAUVOO 33.99N 87.49W
03/31/2021 WALKER AL EMERGENCY MNGR
REPORTS OF A WATER RESCUE DUE TO FLASH
FLOODING IN NAUVOO. CREEKS ARE OUT OF THEIR
BANKS.
&&
GGOGGINSSpecial weather statement, Mar 31, 7:51 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
751 AM CDT Wed Mar 31 2021
ALZ017-024-311345-
Jefferson AL-Blount AL-
751 AM CDT Wed Mar 31 2021
...SIGNIFICANT WEATHER ADVISORY FOR BLOUNT AND NORTH CENTRAL
JEFFERSON COUNTIES UNTIL 845 AM CDT...
At 751 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cullman to near Sipsey. Movement was east
at 45 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Oneonta, Blountsville, Cleveland, Dallas, Warrior, Kimberly, Locust
Fork, Altoona, Snead, Susan Moore, Walnut Grove, Trafford, Allgood,
Fairview, Hayden, Nectar, Rosa, County Line, McLarty and Bangor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3410 8630 3394 8637 3393 8633 3388 8635
3382 8643 3380 8657 3377 8658 3379 8697
3387 8696 3386 8695 3387 8692 3391 8692
3397 8677 3403 8670 3406 8671 3405 8668
3409 8669 3412 8660 3425 8652 3426 8645
TIME...MOT...LOC 1251Z 270DEG 40KT 3420 8689 3382 8702
86/MartinThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 30, 8:53 PM CDT | River Flood Warning | BMX | Greene, Marengo, Sumter | 3 days |
| Mar 31, 2:10 AM CDT | Tornado Warning | BMX | Lamar, Marion | 15 min |
| Mar 31, 4:38 AM CDT | Flash Flood Warning | BMX | Fayette, Lamar, Marion, Walker, Winston | 4 hr |
| Mar 31, 5:56 AM CDT | Special Weather Statement | BMX | Fayette, Lamar, Marion | 64 min |
| Mar 31, 6:54 AM CDT | Special Weather Statement | BMX | Winston | 51 min |
| Mar 31, 7:06 AM CDT | Special Weather Statement | BMX | Walker | 54 min |
| Mar 31, 7:11 AM CDT | Flash Flood Warning | BMX | Blount, Walker, Winston | 6 hr |
| Mar 31, 8:42 AM CDT | Flash Flood Warning | BMX | Jefferson, Pickens, Tuscaloosa | 3 hr |
| Mar 31, 9:32 AM CDT | Flash Flood Warning | BMX | Bibb, Shelby | 3 hr |
| Mar 31, 9:38 AM CDT | Special Weather Statement | BMX | Cleburne | 52 min |
| Mar 31, 9:41 AM CDT | Special Weather Statement | BMX | Tuscaloosa | 49 min |
| Mar 31, 10:12 AM CDT | Areal Flood Advisory | BMX | Etowah | 2 hr |
| Mar 31, 10:22 AM CDT | Special Weather Statement | BMX | Bibb | 38 min |
| Mar 31, 10:53 AM CDT | Special Weather Statement | BMX | Sumter | 37 min |
| Mar 31, 10:56 AM CDT | Flash Flood Warning | BMX | Etowah | 3 hr |
| Mar 31, 11:02 AM CDT | Severe Thunderstorm Warning | BMX | Sumter | 43 min |
| Mar 31, 11:23 AM CDT | Severe Thunderstorm Warning | BMX | Greene | 15 min |
| Mar 31, 11:49 AM CDT | Areal Flood Advisory | BMX | Jefferson, St. Clair, Tuscaloosa | 3 hr |
| Mar 31, 12:09 PM CDT | Areal Flood Advisory | BMX | Bibb, Shelby | 111 min |
| Mar 31, 12:56 PM CDT | Special Weather Statement | BMX | Marengo | 49 min |
| Mar 31, 12:57 PM CDT | Areal Flood Warning | BMX | Cherokee | 24 hr |
| Mar 31, 1:07 PM CDT | River Flood Warning | BMX | Calhoun, Cherokee, Etowah, St. Clair | 67 hr |
| Mar 31, 1:13 PM CDT | Severe Thunderstorm Warning | BMX | Marengo | 14 min |
| Mar 31, 1:33 PM CDT | Severe Thunderstorm Warning | BMX | Marengo | 57 min |
| Mar 31, 1:38 PM CDT | Areal Flood Warning | BMX | Blount, Walker, Winston | 6 hr |
| Mar 31, 1:55 PM CDT | Special Weather Statement | BMX | Montgomery | 35 min |
| Mar 31, 2:01 PM CDT | Areal Flood Advisory | BMX | Etowah | 4 hr |
| Mar 31, 2:33 PM CDT | Special Weather Statement | BMX | Lowndes | 27 min |
| Mar 31, 2:40 PM CDT | Freeze Watch | BMX | Autauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more | 13 hr |
| Mar 31, 2:58 PM CDT | River Flood Warning | BMX | Jefferson, Tuscaloosa, Walker | 42 hr |
| Mar 31, 4:01 PM CDT | Special Weather Statement | BMX | Pike | 44 min |
| Mar 31, 4:11 PM CDT | Areal Flood Advisory | BMX | Pike | 2 hr |
| Mar 31, 6:04 PM CDT | Wind Advisory | BMX | Autauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more | 24 hr |
Nearby
Special Weather Statements in Alabama, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.